Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 31, NWS Rapid City, SD

May 28, 20127 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at May 28, 2012, 3:41 AM MDT for 7 counties in South Dakota. It took effect at May 28, 2012, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 28, 2012, 3:41 AM MDT (09:41 UTC)
In effect from
May 28, 2012, 10:00 AM MDT
Expired
May 28, 2012, 7:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3414 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WWUS73 KUNR 280941
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
341 AM MDT MON MAY 28 2012

.A TIGHT PRESSURE GRADIENT WILL PRODUCE VERY WINDY CONDITIONS
TODAY OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE
BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-281800-
/O.NEW.KUNR.WI.Y.0031.120528T1600Z-120529T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
341 AM MDT MON MAY 28 2012

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING. 

* NORTHWEST WINDS WILL INCREASE THIS MORNING TO 25 TO 35 MPH WITH
  GUSTS UP TO 45 MPH.

* THE WINDS WILL DIMINISH EARLY THIS EVENING.

* DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE
  PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT MAY CAUSE A LOSS OF
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
679 
WWUS73 KUNR 281722
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1122 AM MDT MON MAY 28 2012

.A TIGHT PRESSURE GRADIENT WILL PRODUCE VERY WINDY CONDITIONS
TODAY OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF
THE BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-290100-
/O.CON.KUNR.WI.Y.0031.000000T0000Z-120529T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
1122 AM MDT MON MAY 28 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

* NORTHWEST WINDS OF TO 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE
  EXPECTED.

* THE WINDS WILL DIMINISH EARLY THIS EVENING.

* DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE 
  PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT MAY CAUSE A LOSS 
  OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
126 
WWUS73 KUNR 290101
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT MON MAY 28 2012

SDZ001-002-012>014-026-031-032-072-073-290215-
/O.EXP.KUNR.WI.Y.0031.000000T0000Z-120529T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
701 PM MDT MON MAY 28 2012

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 28, 3:15 AM MDT, 26 minutes earlier.

Area forecast discussion, May 28, 3:15 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT MON MAY 28 2012

.DISCUSSION...LATEST ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
SOUTHERN SASKATCHEWAN WITH BANDS OF CLOUDS AND SHOWERS ROTATING
AROUND THE LOW AND ACROSS NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH
DAKOTA. THE LOW PRESSURE SYSTEM WILL SLIDE EASTWARD ALONG THE
INTERNATIONAL BORDER TODAY WITH BANDS OF CLOUDS CONTINUING TO SPIN
ACROSS THE FORECAST AREA...PRODUCING ISOLATED SHOWERS...MAINLY
OVER NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS AND
NORTHWESTERN SOUTH DAKOTA. A TIGHT SFC PRESSURE GRADIENT WILL
PRODUCE VERY WINDY CONDITIONS ACROSS NORTHWESTERN SOUTH DAKOTA AND
ALSO ON THE PLAINS EAST OF THE BLACK HILLS FROM LATE THIS
AFTERNOON INTO EARLY THIS EVENING. MAINLY DIURNALLY DRIVEN SHOWERS WILL
END LATE THIS AFTN/EARLY THIS EVENING AND WINDS WILL ALSO DIMINISH
AS THE LOW PRESSURE SYSTEM MOVES FARTHER OFF TO THE EAST AND THE
SFC PRESSURE GRADIENT RELAXES. HIGH TEMPERATURES TODAY WILL RANGE
FROM THE MID 50S OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH
DAKOTA TO NEAR 70 OVER SOUTH CENTRAL SOUTH DAKOTA.

UPPER RIDGE BUILDS OVER THE AREA ON TUESDAY PRODUCING DRY WEATHER
UNDER MOSTLY SUNNY SKIES WITH HIGHS IN THE LOWER 60S TO LOWER 70S.

A COUPLE OF UPPER SHORTWAVES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS ON TUESDAY NIGHT WITH A BETTER CHANCE ON WEDNESDAY.
HIGH TEMPERATURES ON WEDNESDAY WILL BE SLIGHTLY COOLER...IN THE
MID 50S TO THE MID 60S.

EXTENDED...UPPER LEVEL SHORTWAVE SHIFTS
EAST OF THE FORECAST AREA ON THURSDAY...AS SURFACE HIGH PRESSURE
SETTLES OVER THE CENTRAL PLAINS. CHANCES FOR RAIN SHOWERS AND A
FEW THUNDERSTORMS WILL WAIN LATE THURSDAY AFTERNOON AS MAIN ENERGY
SHIFTS EAST. MAINLY DRY WEATHER IS EXPECTED FOR FRIDAY INTO THE
WEEKEND...WITH THE EXCEPTION OF ISOLATED AFTERNOON THUNDERSTORMS
OVER THE BLACK HILLS. TEMPERATURES WILL WARM TO ABOVE AVERAGE BY
THE WEEKEND.

&&

.AVIATION...12Z TAFS
UPPER LEVEL LOW PRESSURE ALONG THE CANADIAN/US BORDER WILL CONTINUE
TO WRAP CLOUDS AND ISOLATED SHOWERS THROUGH NORTHERN PORTIONS OF
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA
TODAY. MAINLY VFR CONDITIONS ARE EXPECTED...WITH ISOLATED MVFR
VISIBILITIES NEAR RAIN SHOWERS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, May 27, 4:24 PM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
341 AM MDT SUN MAY 27 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
341 AM MDT (441 AM CDT) SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL CROSS THE AREA ON MONDAY...FOLLOWED BY STRONG
NORTHWESTERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:15 PM MDTSpecial Weather StatementUNRPerkins60 min
May 27, 7:14 PM MDTSpecial Weather StatementUNRPerkins61 min

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.